CSN Login
Members Online: 15

Tamoxifen

pattyrusso
Posts: 2
Joined: Aug 2000

HELP! I am taking Tamoxifen after having a lumpectomy and 10 clean lymph nodes removed.I am looking for information re: HOT FLASHES from taking Tamoxifen. I have 10-12 a day. They are much worse than going through menopause.

murphy
Posts: 45
Joined: Sep 2000

Hi, I read your post in the discussion area and I too take tamoxifen. I had terrible hot flashes when I first started 8 months ago but they have lessened in time, I have never taken anything for them, I don't know if it is the same for everyone or not. I have heard vitamin E and Soy are good for this but I would talk to your doctor first. I hope you get some relief one way or the other. Good luck. Murphy

peachygirl99
Posts: 1
Joined: Sep 2000

I too have been taking tamoxifen...I was 19 when I was diagnosed....I have been on the tamoxifen for over a year now and the hot flashes are not as bad...I did find that taking vitamin E helped alot.....

mamasands
Posts: 1
Joined: Sep 2011

I would appreciate any help or information. I am healing from a bilateral mastectomy after being diagnosed with DCIS with Micro infiltration. I will be starting Tamoxifen Friday of this week. ( 9/16/11 ). I am 57 post menopausal and wheelchair bound from Polio as a child. I know to watch out for blood clots as a side effect. ( more so because of being sedimentary )
I would like any information to talk over with my Oncologist. I am also just beginning reconstruction surgery. I have extenders and have had two injections so far getting the skin ready for implants. I was diagnosed Jun 17th and have had to process so much so fast. I am lost most of the time trying to juggle doctors and emotions.

butterflylvr's picture
butterflylvr
Posts: 943
Joined: Apr 2011

I am currently on my third month of tamoxifen. I don't seem to be having the "hot flashes" yet, maybe an occasional temperature rise but it passes real quickly. My Oncologist suggested "Evening Primrose" and she said I could find it in the vitamin isle at Wal*Mart. Vitamin E is another suggestion I've heard regularly. My tumor was estrogen positive so I do have to be careful in what OTC medication I take. I'd say ask your MO, I am sure they can provide you with a wealth of suggestions. My only side effect that I am aware of is "moodyness". I have to be careful because it seems my tolerance has dwindled. Since I am aware of it, I give myself lots of time outs before speaking.

Mamasands I too had a bilateral mastectomy with immediate reconstruction. My tissue expanders are fully inflated and I am waiting for my Implant exchange surgery in November. We have been through a lot in such a short span of time, but me looking back now I was tougher then I thought I could ever be. It's amazing the strength we have within us when it is called upon. Yes you are correct, you do have to be careful of blood clots once starting tamoxifen. Can you lift and flex your legs at all? My MO said if I were to go on long car trips to just flex the foot back and forth to keep the blood flowing. I don't think blood clots are a "major" side effect but one that has to be mentioned as it does happen occasionally. It sounds like you too are quite a strong lady... Hang in there my dear you are almost though the hurdle.

Hugs,
Lorrie

Here is a link to some information on Tamoxifen located right here on the ACS website:

http://www.cancer.org/Treatment/TreatmentsandSideEffects/GuidetoCancerDrugs/tamoxifen

briedawn
Posts: 8
Joined: Mar 2011

I finished chemo/radiation a year and half ago. I tried Tamoxifen for about 9 months and quit.

I quit because I was having increasing joint pain, gained ten unexplained pounds, and I hate taking any daily medication. It's been 6 months since I've been off Tamoxifen. Joint pain hasn't changed. I did get my period back (after an 11 month chemopause). The weight gain stayed.

So I guess Tamoxifen wasn't the culprit. I'm meeting a new oncologist (insurance changes) who will try to get me to go back on it. Here are my questions for the group:

What is the % for actual cancer reoccurance without Tamoxifen versus with?

If that percentage is below 5%, then is it worth the increase risk of all the other side effects (like blood clots).

What do you think?

disneyfan2008
Posts: 5299
Joined: Oct 2010

when going through meno mine were NOT Bad from what I hear from ohters> I have been on Tamoxifen just over 3 yrs-still not bad..mainly night sweats!

Denise

deeb111
Posts: 139
Joined: May 2011

Just ride them out should not take soy this promotes estogen which tamoxifen is trying to block

Tux's picture
Tux
Posts: 541
Joined: Aug 2009

I have been on tamoxifen for 2 years; hot flashes, weight gain, leg cramps are the side effects that are bothering me. However, I have decided that the benefits outweigh the side effects. I also have avoided soy since my dx. When I asked the onc about it, he said the tamoxifen would block any estrogen from forming, but I am not taking any chances.
Good luck with everything.

helen e's picture
helen e
Posts: 222
Joined: Sep 2009

I had really bad hot flashes and night sweats as well as leg cramps from Tamoxifen. My oncologist put me on Effexor and the hot flashes are all but gone (I get one every now & then) and it also helps with any depression I might have. There are a lot of other women on here who are taking Effexor too. Hope this helps.

dbhadra's picture
dbhadra
Posts: 344
Joined: Jan 2011

I had started effexor this summer due to anxiety/depression and told it also helps with hot flashes. I was nervous before taking it and now waiting to see how it goes.

Laura

mollieb
Posts: 148
Joined: Jun 2011

I also had debilitating hot flashes in my early months taking Tamoxifen. They kept me from sleeping for so long I was getting crazy from sleep deprivation. My doctor prescribed Effexor and they cleared right up. Later I read that they often go away after six months or so on Tamoxifen, and that is about where I was, so maybe they would have gone away without the Effexor. I'll never know, but I also would have taken the Effexor anyway. It didn't cause any side effects, and I don't think I could have lasted another month to find out if the hot flashes would go away on their own.

robang13's picture
robang13
Posts: 333
Joined: Apr 2011

I have been on tamoxifen for 4 months now. At 6 weeks the hot flashes came, and boy did they come!! I was getting them every 15 minutes! My face and chest would turn bright red and the sweat would just drip. Since many woman on this board told me about effexor I asked my gyno for a script. I am on my second month. While it has helped calm the hot flashes they are not gone. I sweat at the littlest thing. I walk around with a hair tie on my wrist now because I am always hot. My aunt who is on her second round of tamoxifen told me to take it at bedtime. I have found that it helps some. I guess this is just going to be our lives for awhile. Maybe from all the sweating I will lose some of the weight I have gained from being on them?! I wish you luck~

angela

Eil4186's picture
Eil4186
Posts: 967
Joined: Dec 2007

Hi Patty, I started getting intense flashes soon after starting tamoxifen.Many per day. My doc had me try vitamin E, that didnt help, then neurontin, no help either. The flashes gradually improved on their own after a few years and eventually stopped. I am almost finished taking tamoxifen(Nov). As with other side effects of this drug, they gradually taper off. Hang in there.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network